Michigan, 2003

Tornadoes and Hail in Michigan, June 8, 2003

June 8, 2003 · NWS DTX · 15 events in 8 counties and zones

A strong upper level low moved across southern Michigan during the early evening of the 8th. This system triggered numerous thunderstorms across the region, some of which produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$306,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong upper level low moved across southern Michigan during the early evening of the 8th. This system triggered numerous thunderstorms across the region, some of which produced damaging winds and large hail. Three tornadoes also occurred during the evening. Commemoration ceremonies to mark the 50th anniversary of the deadliest tornado in Michigan history (one of the top ten in U.S. history) was ongoing in Beecher, north of Flint in Genesee county. Ironically, a tornado struck the southern portion of Genesee county at the same time the commemoration ceremonies were underway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 2:41 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 8, 2:41 PM EST, 49 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT SUN JUN 8 2003

A DEEP UPPER LOW IS CENTERED OVER SOUTHEAST WISCONSIN PER CURRENT
WATER VAPOR LOOP. AT THE SURFACE...OCCLUDED LOW IS CENTERED OVER
SOUTH-CENTRAL WISCONSIN...WHILE A SURFACE FRONT EXTENDS FROM SW
LOWER MI INTO WESTERN OHIO. SEVERE POTENTIAL WILL CONTINUE ACROSS
SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL HOURS AS THE COLD POOL AT
500MB (12Z KDVN 500MB TEMP WAS -22C) ASSOCIATED WITH THE UPPER LOW
CONTINUES TO PUSH ACROSS LOWER MICHIGAN. THE SURFACE TROUGH WILL
ALSO HELP FOCUS LOW LEVEL CONVERGENCE. SOME BREAKS IN THE CLOUDS
THIS AFTERNOON OVER SOUTHWEST LOWER MICHIGAN HAS ALLOWED SURFACE
INSTABILITY TO INCREASE. SURFACE LIS OVER CENTRAL MI ARE CURRENTLY
RUNNING AROUND -6C WITH TEMPS IN THE UPPER 60S AND DEWPOINTS NEAR
60F. SURFACE INSTABILITY COMBINED WITH THE RAPID COLD AIR ADVECTION
ALOFT PUSHING INTO THE FORECAST AREA OVER THE NEXT FEW HOURS SHOULD
ALLOW THE CURRENT AREA OF THUNDERSTORMS MOVING INTO CENTRAL LOWER
MICHIGAN TO WORK ACROSS SOUTHEAST MICHIGAN OVER THE NEXT FEW HOURS.

WITH WET BULB ZERO HEIGHTS FALLING TO 8K FT BY 00Z...LARGE HAIL WILL
BE PRIMARY THREAT WITH THESE STORMS (GOLFBALL SIZED HAIL WAS
REPORTED IN ALLEGAN COUNTY OUT OF THESE STORMS). SOME ISOLATED
SEVERE WINDS WILL ALSO REMAIN POSSIBLE WITH THESE STORMS AS A 50KT
MID LEVEL JET PERSISTS ACROSS THE EASTERN LAKES REGION...ENHANCING
THE DEEP LAYER SHEAR. THE UPPER LOW WILL PUSH INTO NE LOWER MICHIGAN
BY 06Z...ALLOWING SOME MID LEVEL SUBSIDENCE TO WORK INTO THE
AREA...ESPECIALLY THE SOUTHERN COUNTIES. SO I WILL LEAVE A MENTION
OF SOME SHOWERS ACROSS THE NORTH THROUGH THE OVERNIGHT WITH SOME
LINGERING WRAP AROUND MOISTURE...BUT CARRY A DRY FORECAST ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA.

THE UPPER LOW WILL QUICKLY LIFT INTO QUEBEC ON MONDAY AND SHEAR
APART. SOME LINGERING MOISTURE IN THE BOUNDARY LAYER UP TROUGH
850MB...COMBINED WITH SOME NEARLY DRY ADIABATIC LAPSE RATES FROM THE
SURFACE TO 850MB SHOULD ALLOW FOR QUITE A BIT OF DIURNAL
CU...ESPECIALLY ACROSS THE SAGINAW VALLEY AND THUMB WHERE MOISTURE
IN THE LOW LEVELS WILL BE HIGHER. THE ETA SOLUTION BRINGS A
WEAKENING SURFACE TROUGH ACROSS LAKE HURON DURING THE
AFTERNOON/EARLY EVENING. THE ETA SOLUTION GENERATES A LITTLE
CONVECTION ACROSS THE THUMB MONDAY AFTERNOON/EVENING AS CONVERGENCE
ALONG THIS TROUGH AND WITH SOME LAKE BREEZE CONVERGENCE WILL COMBINE
WITH A COUPLE HUNDRED JOULES OF CAPE. I WILL THEREFORE MENTION A
CHANCE FOR SHOWERS ACROSS THE THUMB MONDAY AFTERNOON/EVENING AND
LEAVE THE REST OF THE FORECAST AREA DRY.

THE NEXT UPPER WAVE LOOKS POISED TO MOVE INTO THE UPPER MISSISSIPPI
VALLEY BY TUESDAY MORNING...THEN PUSH ACROSS THE GREAT LAKES DURING
THE DAY. TIMING AND LOCATION OF THIS WAVE IS NOT BEING HANDLED WELL
BY THE MODELS. THE GFS SOLUTION LOOKS TO BE SUFFERING FROM SOME
CONVECTIVE FEEDBACK BY TUESDAY MORNING. SO NOT QUITE READY TO ACCEPT
ITS FASTER AND FARTHER NORTH SOLUTION. I WILL LEAN TOWARD THE ETA
IDEA OF BRINGING THE UPPER WAVE THROUGH TUESDAY EVENING...WITH THE
SURFACE LOW TRACKING ACROSS SOUTHERN LOWER MICHIGAN. NICE 850-700MB
THETA-E ADVECTION AHEAD OF THIS WAVE AND SOME UPPER DIVERGENCE
SHOULD SPELL FAIRLY GOOD PRECIP POTENTIAL. DUE TO THE LACK OF
CONTINUITY IN TIMING AND LOCATION OF THIS FEATURE...I WILL KEEP
POPS IN THE CHANCE CATEGORY TUESDAY AFTERNOON/TUESDAY NIGHT. SEVERE
POTENTIAL WITH THIS WAVE WILL RELY HEAVILY ON THE TRACK OF THE
SURFACE LOW. GIVEN THE STRONG MID LEVEL WIND FIELDS...A FARTHER
NORTH LOW TRACK WOULD BRING HIGHER INSTABILITY INTO LOWER MICHIGAN
AND THUS INCREASE THE SEVERE POTENTIAL.

FAST NEARLY ZONAL FLOW ALOFT MID WEEK WILL GIVE WAY TO BUILDING
HEIGHTS OVER THE CENTRAL AND EASTERN CONUS BY THE END OF THE WEEK
AND INTO NEXT WEEKEND AS A DEEP UPPER LOW PUSHES INTO THE PACIFIC
NORTHWEST FROM THE GULF OF ALASKA. THUS FORECAST HIGHS NEAR TO
SLIGHTLY ABOVE CLIMO STILL LOOKS REASONABLE FOR TEMPS FROM THURSDAY
INTO NEXT WEEKEND. THE MEDIUM RANGE MODEL SOLUTIONS ARE IN EXCELLENT
AGREEMENT IN SHOWING HIGH PRESSURE BUILDING INTO LOWER MICHIGAN ON
WEDNESDAY AND PERSISTING THROUGH THE DAY ON FRIDAY. MODELS HOWEVER
DISAGREE ON TIMING AND POSITION OF THESE WAVES. WITH PLENTY OF LOW
LEVEL MOISTURE EXPECTED AND WITH MODELS INDICATING SOME SEMBLANCE OF
A TIGHTENING THERMAL GRADIENT OVER THE AREA...I WILL INCLUDE A
CHANCE FOR THUNDERSTORMS BOTH FRIDAY AND SATURDAY.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 1:05 PM EST, 2 hours 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOWER MICHIGAN DURING THE
REST OF THE AFTERNOON. THROUGH 330 PM...THESE STORMS WILL REMAIN WEST
OF LANSING. THEREAFTER...EXPECT THE ACTIVITY TO STEADILY MOVE EAST AT
30 MPH...REACHING SAGINAW...FLINT AND ANN ARBOR BY AROUND 5 PM...AND
THEN METRO DETROIT BETWEEN 5 PM AND 7 PM.

SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...PRODUCING DAMAGING
WIND GUSTS TO NEAR 70 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER. IN
ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY SOUTH
AND WEST OF INTERSTATE 75.

REFER TO THE RECENT SEVERE THUNDERSTORM WATCH ISSUED AT 130 PM FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS ON TUESDAY...SOME OF WHICH MAY BE STRONG TO SEVERE.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

The radar

The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Midland

When
June 8, 3:30 PM EST
Where
Midland County, Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -84.233

Law enforcement reported power lines blown down.

Tornado, Livingston

When
June 8, 3:58 PM EST to 4:14 PM EST
Where
Livingston County, 1 mi SE of Fowlerville
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.650, -84.050

A tornado touched down near the intersection of Van Riper and Cemetery roads. The tornado then lifted near the intersection of Grand River and Owosso roads. This tornado caused extensive tree damage and tore some shingles off of several homes.

Thunderstorm Wind, Saginaw

When
June 8, 4:15 PM EST
Where
Saginaw County, Saginaw
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -83.967

Law enforcement reported power lines blown down.

Thunderstorm Wind, Bay

When
June 8, 4:30 PM EST
Where
Bay County, Bay City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.600, -83.883

Law enforcement reported a large tree blown down.

Tornado, Genesee

When
June 8, 4:35 PM EST to 4:48 PM EST
Where
Genesee County, 5 mi N of Fenton
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
42.867, -83.700

A tornado touched down in Camp Copneconic and produced extensive tree damage. The tornado then traveled northeast into southern Grand Blanc Township. The tornado hit Spring Oak subdivision on the north side of Baldwin Road approximately one mile east of Fenton road. The tornado completely destroyed the garage and front porches of three homes. Several homes had their garage walls destroyed. Several other homes had shingle and siding damage. The tornado continued through Aspen subdivision, where two homes sustained roof and garage damage. Several other homes in the subdivision lost shingles and siding. The tornado continued to the intersection of McWain and Pollock roads. Several homes sustained damage due to falling trees. The Michigan room on one home was destroyed. The tornado lifted just northeast of McWain road. An official storm survey conducted by the National Weather Service estimated winds between 100 and 110 mph.

Tornado, Lapeer

When
June 8, 5:34 PM EST to 5:35 PM EST
Where
Lapeer County, Lapeer
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -83.317

Law enforcement and two trained spotters witnessed a brief tornado touchdown. No damage was observed with this tornado.

Hail, Livingston

When
June 8, 6:35 PM EST
Where
Livingston County, 5 mi N of Gregory
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -84.083

Thunderstorm Wind, Shiawassee

When
June 8, 6:54 PM EST
Where
Shiawassee County, Bancroft
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -84.067

Law enforcement reported two large trees blown down.

Thunderstorm Wind, Livingston

When
June 8, 7:00 PM EST
Where
Livingston County, 1 mi SE of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.517, -83.750

Hail, Livingston

When
June 8, 7:00 PM EST
Where
Livingston County, 1 mi SE of Brighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -83.750

Thunderstorm Wind, Shiawassee

When
June 8, 7:05 PM EST
Where
Shiawassee County, Byron
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -83.950

Law enforcement reported a large tree blown down.

Thunderstorm Wind, Genesee

When
June 8, 7:15 PM EST
Where
Genesee County, 2 mi W of Flint
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.717

Thunderstorm Wind, Genesee

When
June 8, 7:25 PM EST
Where
Genesee County, Flint
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.033, -83.683

Hail, Oakland

When
June 8, 7:32 PM EST
Where
Oakland County, Bloomfield Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -83.233

Thunderstorm Wind, Genesee

When
June 8, 7:35 PM EST
Where
Genesee County, 1 mi W of Davison
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364716, 5364387, 5364717, 5364718, 5364475, 5364388, 5364719, 5364791, 5364385, 5364386, 5364792, 5364383, 5364793, 5364794, 5364384.